Medication-Induced Dementia

dem

Signs And Symptoms of Dementia

Symptoms vary in scope and intensity depending on what kind of medication is being taken, and the individual taking it. Most variations do include both cognitive and physical symptoms.

  • Confusion and lack of understanding
  • Trouble generating abstract thought
  • Disturbances or difficulty with memory
  • Disorientation
  • Lethargy
  • Depression
  • Fatigue
  • Hallucinations

 

  • Steroids

Corticosteroids, which can be life-saving when prescribed appropriately, have the capacity to induce delirium, mood changes, or even psychotic symptoms. Prednisone among the others has been implicated in cases of clinical symptoms that mimic various mental disorders including cognitive changes.

  • Anticonvulsive medications

Phenobarbital and phenytoin have good antiepileptic effect, but clinically significant untoward effects occur during their long-term use. Phenobarbital may cause hyperactivity, behavioral problems, sedation, and even dementia according to Pubmed.

  • Antacids

Last year when two studies linked the regular use of proton-pump inhibitors to conditions that were seemingly unrelated to the acid levels of the stomach. One of the studies, published in JAMA Neurology, found that the drugs increased the risk of developing dementia, including Alzheimer’s disease; the other, published in JAMA Internal Medicine, suggested a greater risk of kidney problems. Other investigations suggest long-term changes in the stomach’s acid content can lead to improper absorption of several vitamins—such as B12—and minerals, triggering bone loss, among other ill effects.

  • Antidepressants

Antidepressants contribute to dementia. Classes of antidepressants include:

  • tricyclic antidepressants (TCA),
  • selective serotonin reuptake inhibitors (SSRIs),
  • monoamine oxidase inhibitors (MAOIs), and
  • serotonin and norepinephrine reuptake inhibitors (SNRIs).

Tricyclic antidepressants have strong anticholinergic side effects and a high risk of drug-induced dementia. A population-based retrospective case-control study analyses 5,394 patients who had major depression and were diagnosed with dementia and 5,232 patients who had major depression but no dementia. The study results showed that antidepressant use increased the risk of dementia. However, SSRIs and TCA’s increased the risk of dementia more than other antidepressants. Of note, people who were diagnosed with dementia were more likely to have diabetes, hypertension, stroke, and head injury.

  • Statins

Most of the brain is made up of cholesterol. It does not take a rocket scientist or a doctor to predict that cholesterol-lowering medications will cause brain dysfunction. Due to their mechanism of action, statins are bound to cause a decline in brain function. The FDA report said that all statin labeling must carry warnings about increased risk of elevated blood sugar and transient memory loss and cognitive problems.

  • Tranquilizers

Benzodiazepines (e.g., Valium, Ativan, Xanax) are fat soluble and easily pass through cell membranes. They accumulate in fat tissue and remain in the body for a long time. Benzodiazepines are used for treating insomnia, anxiety, alcohol withdrawal, seizures, and several other conditions. They have an extensive duration of action in the body, and the elderly have increased sensitivity to their side effects. Benzodiazepines have been known to cause symptoms of dementia. In 2012, a study conducted in more than 1,000 elderly French people who had taken benzodiazepines showed that 50% of the participants experience an increased risk of dementia within 15 years of starting their medication compared to the control group who had never taken benzodiazepines.

  • Antihistamines

Anticholinergic medications are the most commonly known medications to cause dementia. Examples of anticholinergic drugs include first generation antihistamines (diphenhydramine, chlorpheniramine), and antimuscarinic drugs such as atropine (Atreza), tolterodine (Detrol), and oxybutynin (Ditropan). In one study 4128 women and 2784 men from three French cities were evaluated for cognitive performance, dementia and anticholinergic use at baseline and very 2 and 4 years. The study found that women who used anticholinergic drugs showed a greater decline in verbal fluency scores and global cognitive functioning than women who did not use anticholinergic drugs. Men who used anticholinergic drugs had a greater decline in visual memory and some decline in executive function. Discontinuing the use of anticholinergic drugs reduced the risk of dementia.

It can be painful watching loved ones goes through the stages of dementia. Some blood pressure medications and Parkinson’s medications can contribute to this as well. I question the amount of medications I see patients placed on today. Some of these medications may have a short term responses but not a long term answer for many. A lot of popular medications are creating nutritional deficiencies on patients and then being treated with more medications unfortunately. Last year I did a lecture on this topic titled,”Drug Induced Nutritional Deficencies.” Check it out on YouTube.

Dr. J

 

Advertisements
  1. #1 by al walkowkski on October 3, 2017 - 8:27 am

    Agreed. I’ve been studying some of this and the more I learn the more sense it makes on how it’s all tied together. I guess doctors matching “a problem to a pill” has finally caught up with us.

    Sent from my iPhone

    Liked by 1 person

  2. #2 by Kim on October 3, 2017 - 2:22 pm

    Right well high unnecessary hospital bills could push some people over the edge to actually start using again.

    Liked by 1 person

  3. #3 by Kim on October 3, 2017 - 2:25 pm

    If you ask a doctor which nutrients certain pharma drugs will deplete, they will dismiss your question as irrelevant because it is too much of a bother for them to look it up for you. How much connecting the dots would it take to figure out new symptoms originating from old prescriptions.

    Liked by 1 person

  4. #4 by Kim on October 3, 2017 - 2:30 pm

    Has the good doctor heard of cherry angiomas being a sign of bromide being a mimic of iodine and that is why we get those? Our receptors are blocked with bromide?

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: